Question Of The Day #77

question of the day

 

Test Value

Reference Range

pH

7.55

(7.35-7.45)

pCO2

20

(35-45)

pO2

84

(80-100)

HCO3

18

(22-26)

Which of the following is the most appropriate next step in management?

This patient presents to the Emergency department for altered mental status, nausea, and tinnitus (ear ringing).  Her exam shows a confused female with tachypnea, tachycardia, borderline fever, wet skin, and normal pupil size.  Altered mental status has a broad differential diagnosis, including intracranial bleeding, stroke, post-ictal state, hypoglycemia, electrolyte abnormalities, other metabolic causes, infectious etiologies, toxicological causes, and many other conditions.  The immediate evaluation and treatment of this patient should focus on the ‘ABCs’, or an abnormality in the airway, breathing, and circulation.  Any rapidly correctable causes of altered mental status, like hypoxia, hypoglycemia, hyperthermia, should be addressed appropriately at this stage (i.e., supplemental oxygen, IV dextrose, body cooling).

This patient’s exam mimics many aspects of a sympathomimetic toxidrome, however, having the awareness that oil of wintergreen is a potent salicylate will lead to the diagnosis.  This patient has salicylate poisoning.  Salicylates are present in many over the counter pain medications, including aspirin, oil of wintergreen (methyl salicylate), and Pepto-Bismol (bismuth subsalicylate).   An acute overdose of salicylates may present as tachycardia, hypertension, and hyperthermia, similar to a sympathomimetic toxidrome.  Other features include tinnitus, altered mental status, seizures, and coma. 

The patient’s ABG shows a respiratory alkalosis (elevated pH, low pCO2) mixed with a metabolic acidosis (low HCO3).  Salicylic acid disrupts the body’s ability to process energy at the cellular level by acting as an ‘uncoupler’ of the oxidative phosphorylation process.  Salicylates directly stimulate the respiratory centers in the brainstem, triggering hyperventilation and increased lactic and pyruvic acid.  Hyperventilation causes the initial respiratory alkalosis, and the elevated lactic and pyruvic acid later causes an increased anion gap metabolic acidosis or a mixed metabolic acidosis and respiratory alkalosis.   

The treatment of salicylate overdose is prompt IV NaHCO3 infusion (Choice D) to alkalinize the urine and blood.  This assists in the more rapid clearance of salicylates.  Hemodialysis can be considered if salicylate levels are over 80-100mg/dL, or if there is persistent altered mental status, acidosis, or organ failure despite starting the NaHCO3 infusion.  PO Activated charcoal (Choice A) is helpful in binding certain toxins and preventing their absorption through the GI tract.  Charcoal is most beneficial when it is used early after drug ingestion.  This patient was exposed to salicylates by a topical route, so PO charcoal would not be helpful.  IM Glucagon (Choice B) is helpful in hypoglycemia and betablocker overdose.  This patient is not hypoglycemic and was not exposed to betablockers.  IV Atropine (Choice C) is helpful in patients with a cholinergic toxidrome (i.e., organophosphates, nerve gases), but would not be helpful in this patient.  Atropine would likely worsen the patient’s tachycardia.  The best next step would be IV NaHCO3 infusion (Choice D).

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #77," in International Emergency Medicine Education Project, February 18, 2022, https://iem-student.org/2022/02/18/question-of-the-day-77/, date accessed: May 29, 2022

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.